# SDR 2010FA0000833

- Difficulty date: July 22, 2010
- Submitted: August 17, 2010
- Operation: General aviation
- Aircraft: N3214H
- Make and model: Beech 58
- Aircraft serial: TH1731
- Aircraft time: 9,365 hours
- Engine: Cont IO550C
- System (JASC): 3340 · Exterior Lighting
- Part: Switch
- Part number: 35380132103
- Condition: Burned
- Location: Zone 100
- Part time: 1,486 hours
- Stage of operation: TX
- How discovered: O
- Nature of condition: M, B
- Precautionary procedure: O

## Discrepancy

THE ACFT LANDING LIGHT SWITCH WAS OBSERVED TO BE HOT AND EMITTING SMOKE. SWITCH IS POST AD 2008-13-17. THESE SWITCHES ARE THE SAME AS ORIGINAL WITH ADDITION OF AN INSULATOR THAT PREVENTS A FAILED "OPEN" SWITCH FROM CONDUCTING CURRENT THROUGH THE POINTS HOLD OPEN SPRING THAT THEN BEGINS TO OVERHEAT AND BURN.  APPARENTLY, THIS FAILED SWITCH HAD A MFG DEFECT THAT ALLOWED CURRENT TO FLOW THROUGH THIS SPRING. AN INTERNAL INSPECTION OF THE SWITCH WAS INCONCLUSIVE AS TO THE INSTALLATION OR PLACEMENT OF THE INSULATOR PADS DUE TO THE DAMAGE SUSTAINED DURING THE OVERHEAT EVENT.  IN A 10 MONTH PERIOD, A FLEET OF 12 ACFT HAS REQUIRED REPLACEMENT OF 21 OF THESE SWITCHES. THE FAILURES HAVE BEEN LIMITED TO THE LANDING AND TAXI LIGHT CIRCUITS. FORTUNATELY, ALL EXCEPT THIS ONE HAVE FAILED IN THE OPEN CONDITION WITH NO INDICATION OF SMOKE OR BURNING. ALL SWITCHES THAT HAVE BEEN OPENED FOR INSPECTION FAIL WHERE THE COPPER BRAID FROM THE POINTS IS ATTACHED TO THE SWITCH FRAME. MFG LISTS THIS SWITCH AS BEING RATED FOR 10,000 MECHANICAL CYCLES BUT EVEN ACCOUNTING FOR UNUSUALLY HEAVY FLEET USAGE, THE FAILURE RATE SEEMS TO BE NO MORE THAN 4000 CYCLES.  MUCH HAS BEEN MADE OF THE OVERKILL OF AD 2008-13-17, BUT UNTIL YOUR FLYING IFR AT NIGHT WITH A CIRCUIT THAT IS OVERHEATING AND BURNING WITH NO MEANS OTHER THAN THE MASTERSWITCH TO SHUT IT DOWN, SUDDENLY A GLOWING HOT SWITCH BECOMES MUCH MORE THAN AN INCONVENIENCE. FINAL RESOLUTION OF THIS ISSUE APPEARS TO STILL BE ALLUSIVE.
